Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


When does almost free imply free? (For groups, transversals, etc.)
HTML articles powered by AMS MathViewer

by Menachem Magidor and Saharon Shelah
J. Amer. Math. Soc. 7 (1994), 769-830


We show that the construction of an almost free nonfree Abelian group can be pushed from a regular cardinal $\kappa$ to ${\aleph _{\kappa + 1}}$. Hence there are unboundedly many almost free nonfree Abelian groups below the first cardinal fixed point. We give a sufficient condition for “ $\kappa$ free implies free”, and then we show, assuming the consistency of infinitely many supercompacts, that one can have a model of ZFC+G.C.H. in which ${\aleph _{{\omega ^2} + 1}}$ free implies ${\aleph _{{\omega ^2} + 2}}$ free. Similar construction yields a model in which ${\aleph _\kappa }$ free implies free for $\kappa$ the first cardinal fixed point (namely, the first cardinal $\alpha$ satisfying $\alpha = {\aleph _\alpha }$). The absolute results about the existence of almost free nonfree groups require only minimal knowledge of set theory. Also, no knowledge of metamathematics is required for reading the section on the combinatorial principle used to show that almost free implies free. The consistency of the combinatorial principle requires acquaintance with forcing techniques.
Similar Articles
Bibliographic Information
  • © Copyright 1994 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 7 (1994), 769-830
  • MSC: Primary 03E35; Secondary 03E55, 03E75, 20K27
  • DOI:
  • MathSciNet review: 1249391